Notre Dame Journal of Formal Logic

Definable Open Sets As Finite Unions of Definable Open Cells

Simon Andrews


We introduce CE-cell decomposition, a modified version of the usual o-minimal cell decomposition. We show that if an o-minimal structure admits CE-cell decomposition then any definable open set in may be expressed as a finite union of definable open cells. The dense linear ordering and linear o-minimal expansions of ordered abelian groups are examples of such structures.

Article information

Notre Dame J. Formal Logic, Volume 51, Number 2 (2010), 247-251.

First available in Project Euclid: 11 June 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03C64: Model theory of ordered structures; o-minimality

o-minimal open cell property


Andrews, Simon. Definable Open Sets As Finite Unions of Definable Open Cells. Notre Dame J. Formal Logic 51 (2010), no. 2, 247--251. doi:10.1215/00294527-2010-015.

Export citation


  • [1] van den Dries, L., Tame Topology and O-Minimal Structures, vol. 248 of London Mathematical Society Lecture Note Series, Cambridge University Press, Cambridge, 1998.
  • [2] Edmundo, M., "Coverings by open cells in nonlinear o-minimal expansions of groups", Preprint, 2008.
  • [3] Peterzil, Y., and S. Starchenko, "A trichotomy theorem for o-minimal structures", Proceedings of the London Mathematical Society. Third Series, vol. 77 (1998), pp. 481--523.
  • [4] Wilkie, A., "Covering definable open sets by open cells", in Proceedings of the RAAG Summer School Lisbon 2003: O-minimal Structures, edited by M. Edmundo, D. Richardson, and A. J. Wilkie, RAAG, Lisbon. 2005.